Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 5, NWS Fort Worth, TX

January 10, 20204 counties in Texas

NWS Fort Worth, TX issued this tornado warning at Jan 10, 2020, 4:24 PM CST for 4 counties in Texas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 4:24 PM CST (22:24 UTC)
Expired
Jan 10, 2020, 5:01 PM CST
In force
37 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Bosque County, TX, Erath County, TX, Hamilton County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 59 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 4:25 PM CSTHAIL 0.88Hico, TXNICKEL SIZED HAIL REPORTED VIA SOCIAL MEDIA.
Jan 10, 5:08 PM CSTHAIL 1.75Fairy, TXGOLF BALL SIZE HAIL REPORTED IN THE COMMUNITY OF FAIRY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 1:20 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

831 
WFUS54 KFWD 102224
TORFWD
TXC035-143-193-425-102315-
/O.NEW.KFWD.TO.W.0005.200110T2224Z-200110T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
424 PM CST Fri Jan 10 2020

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Somervell County in north central Texas...
  Northeastern Hamilton County in central Texas...
  Southeastern Erath County in north central Texas...
  Northwestern Bosque County in central Texas...

* Until 515 PM CST.
    
* At 424 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Hico, or 15 miles northeast of Hamilton, moving
  northeast at 45 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Iredell around 435 PM CST.
  Dinosaur Valley State Park around 500 PM CST.
  Glen Rose around 505 PM CST.

Other locations impacted by this tornadic thunderstorm include Walnut
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3231 9780 3232 9778 3232 9761 3220 9761
      3220 9759 3217 9760 3218 9757 3216 9756
      3215 9757 3214 9755 3179 9797 3191 9816
TIME...MOT...LOC 2224Z 217DEG 37KT 3190 9799 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Bonnette
3 follow-up statements
990 
WWUS54 KFWD 102237
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
437 PM CST Fri Jan 10 2020

TXC193-102245-
/O.CAN.KFWD.TO.W.0005.000000T0000Z-200110T2315Z/
Hamilton TX-
437 PM CST Fri Jan 10 2020

...THE TORNADO WARNING FOR NORTHEASTERN HAMILTON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm that prompted the warning has moved into 
Bosque Country. Therefore, the warning has been cancelled early.

LAT...LON 3231 9780 3232 9778 3232 9761 3220 9761
      3220 9759 3217 9760 3218 9757 3216 9756
      3215 9757 3214 9755 3185 9789 3202 9800
      3213 9796
TIME...MOT...LOC 2235Z 216DEG 37KT 3200 9791 

$$

TXC035-143-425-102315-
/O.CON.KFWD.TO.W.0005.000000T0000Z-200110T2315Z/
Somervell TX-Erath TX-Bosque TX-
437 PM CST Fri Jan 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR
SOMERVELL...SOUTHEASTERN ERATH AND NORTHWESTERN BOSQUE COUNTIES...
    
At 435 PM CST, a severe thunderstorm capable of producing a tornado 
was located near Iredell in Bosque Country, moving northeast at 45 
mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Glen Rose and Dinosaur Valley State Park around 500 PM CST.

Other locations impacted by this tornadic thunderstorm include Walnut
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3231 9780 3232 9778 3232 9761 3220 9761
      3220 9759 3217 9760 3218 9757 3216 9756
      3215 9757 3214 9755 3185 9789 3202 9800
      3213 9796
TIME...MOT...LOC 2235Z 216DEG 37KT 3200 9791 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

25
543 
WWUS54 KFWD 102254
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
454 PM CST Fri Jan 10 2020

TXC035-143-425-102315-
/O.CON.KFWD.TO.W.0005.000000T0000Z-200110T2315Z/
Somervell TX-Erath TX-Bosque TX-
454 PM CST Fri Jan 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR
SOMERVELL...SOUTHEASTERN ERATH AND NORTHWESTERN BOSQUE COUNTIES...
    
At 452 PM CST, a severe thunderstorm capable of producing a tornado 
was located between Walnut Springs and Glen Rose, moving northeast 
at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Dinosaur Valley State Park around 455 PM CST.
  Glen Rose around 500 PM CST.

Storm spotters have observed a funnel cloud this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3231 9780 3232 9778 3232 9761 3220 9761
      3220 9759 3217 9760 3218 9757 3216 9756
      3215 9757 3214 9755 3185 9789 3202 9800
      3213 9796
TIME...MOT...LOC 2252Z 219DEG 38KT 3214 9775 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

25
046 
WWUS54 KFWD 102301
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
501 PM CST Fri Jan 10 2020

TXC035-143-425-102309-
/O.CAN.KFWD.TO.W.0005.000000T0000Z-200110T2315Z/
Somervell TX-Erath TX-Bosque TX-
501 PM CST Fri Jan 10 2020

...THE TORNADO WARNING FOR SOMERVELL...SOUTHEASTERN ERATH AND
NORTHWESTERN BOSQUE COUNTIES IS CANCELLED...
                
The rotation associated with the storm that prompted the Tornado 
Warning has weakened and no longer appears capable of producing a 
tornado. Therefore the Tornado Warning has been cancelled early. 
However, small hail, gusty winds, and heavy rain are all still 
possible with this thunderstorm.

Additional severe thunderstorms will be possible. A Tornado Watch 
remains in effect until 9 PM.

LAT...LON 3231 9780 3232 9778 3232 9761 3220 9761
      3220 9759 3217 9760 3218 9757 3216 9756
      3215 9757 3214 9755 3185 9789 3202 9800
      3213 9796
TIME...MOT...LOC 2258Z 217DEG 37KT 3220 9770 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Jan 10, 1:59 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 10, 1:59 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
159 PM CST Fri Jan 10 2020

.LONG TERM...
/Saturday night onward/

Saturday night looks to be a clear, calm night, which should allow
for excellent radiational cooling conditions. The result should be
a freeze for almost the entire CWA, with lows falling into the mid
20s to lower 30s for most everyone. Sunday will be nice, though a
little cool, with highs rising into the upper 50s to near 60 for
most locations.

Heading into the week, an active pattern looks to continue as deep
longwave trough persists over the western half of the United
States. While the deep longwave trough will persist, timing of
various shower/thunderstorm episodes will be dictated by the
passage of smaller shortwave troughs. The first such shortwave
looks to pass through the Southern Plains on Monday. Moisture
should be fairly limited on Monday, thus the highest chances for
showers/thunderstorms (only in the 20%-30% range) will be confined
to our southeastern counties. Some modest instability will be
present, so a few isolated thunderstorms will be possible, but
nothing severe. Another weak upper-level shortwave trough will
pass late Tuesday, bringing similar low shower/thunderstorm
chances. Chances and coverage may be slightly higher and farther
north however, as moisture will have had an extra 24 hours to
recover.

Late Wednesday, more substantial height falls will overspread the
region, driving a cold front across North and Central Texas. While
cooler air will move in behind this front, right now it looks like
temperatures will remain warm enough to keep precipitation as all
liquid rain. Models have been somewhat inconsistent however, with
some models being cold enough to support the possibility of light
snow, but given the large uncertainty with how cold it will be,
and how much moisture will be available, will keep precipitation
in the forecast as all rain for the time being. This system late
Wednesday and into Thursday looks to be the next one to watch,
with another strong cold front potentially approaching the region
by next weekend.

Godwin

&&

.SHORT TERM... /Issued 1209 PM CST Fri Jan 10 2020/
/Today through Tomorrow/

An exceptionally moist and unstable environment is currently
in place across the area, setting the stage for an active
afternoon and evening for North and Central Texas. A capping
inversion which has been in place all morning has weakened
considerably over the past hour, as noted by the recent increase
in lightning strikes just north of the Dallas-Fort Worth area.
More intense convection should initiate in the next hour or so
somewhere near or immediately west of the I-35 corridor. A
discrete convective mode will be highly probable early on, or from
roughly 1 through 5 PM, which is when the longer duration updraft
maintenance and subsequent large hail threat should be most
likely. Activity should evolve upscale into a linear MCS while
working eastward this evening, which is when a more widespread
damaging wind threat will exist. The potential for tornadoes will
exist with both the discrete cells this afternoon as well as
embedded within the line this evening. The severe weather threat
will exit the eastern-most counties by midnight tonight.

Much colder air and wrap-around moisture will bring a potential
of light snow early Saturday as a cold front surges southward
through the region and the core of the upper low passes overhead.
This will be primarily along and north of Highway 380 corridor
Saturday morning, but some flakes cannot be ruled out as far south
as I-20. Moisture and precipitation will lift out to the
northeast Saturday afternoon, with seasonably cold and dry
conditions expected Saturday evening.

30

&&

.AVIATION... /Issued 1209 PM CST Fri Jan 10 2020/
/18Z TAFs/

Isolated convection has begun across the Metroplex and is expected
to increase in coverage and intensity this afternoon as a strong
storm system approaches from the west. Prevailing TSRA is expected
by 22Z in the DFW area, and may need to be bumped up an hour or
two if the latest RADAR trends continue. Convection will begin
later in the afternoon in the KACT area. Storms will likely
develop into a quasi-linear system by 11/00Z, pushing east of the
Dallas-Ft Worth Metroplex 01-02Z and east of KACT around 03Z. A
cold front will bring a shift to northwest winds around 04Z in the
Metroplex and 06Z at KACT, with MVFR conditions expected for most
of the overnight hours. VFR will return to all areas around
midday Saturday.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  44  33  61  42 /  90  10   0   0   0
Waco                37  50  30  63  38 /  90   5   0   0   0
Paris               37  40  28  56  37 / 100  30   0   0   0
Denton              32  43  32  61  39 /  80  20   0   0   0
McKinney            34  42  31  58  39 / 100  20   0   0   0
Dallas              35  44  34  61  44 / 100  10   0   0   0
Terrell             37  43  30  59  39 / 100  10   0   0   0
Corsicana           39  46  33  59  42 / 100  10   0   0   0
Temple              39  51  33  62  41 /  90   0   0   0   0
Mineral Wells       33  46  32  63  39 /  30  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for TXZ093>095-103>107-
118>120.

&&

37/30
Hazardous weather outlook, Jan 10, 2:04 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
204 PM CST Fri Jan 10 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
204 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Showers and thunderstorms continue to develop across much of North
and Central Texas. Some of these thunderstorms will likely become
severe with tornadoes, large hail, and damaging winds possible. A
Tornado Watch is in effect until 9:00 p.m. Friday evening.

Flash flooding will also be possible mainly from the Metroplex
northeast into the Paris/Bonham areas.

Snow will be possible north of the I-20 corridor Saturday morning
with some light accumulations mainly north of US-380. No major travel
hazards are expected given any snow that does fall will likely melt
on contact or blow off the road given the windy conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for thunderstorms mainly along and east of I-
35 Wednesday into early Thursday. Lightning would be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across North
and Central Texas.

In the hours before

Local storm report, Jan 10, 3:17 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             6 E MARYSVILLE          33.77N  97.23W
01/10/2020  E1.00 INCH       COOKE              TX   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED AT MOSS LAKE. TIME ESTIMATED
            VIA RADAR.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:21 AM CSTRiver Flood WarningFWDHunt54 hr
Jan 10, 10:21 AM CSTRiver Flood WarningFWDHunt, Rockwall44 hr
Jan 10, 2:28 PM CSTTornado WarningFWDCooke27 min
Jan 10, 2:36 PM CSTSevere Thunderstorm WarningFWDParker, Wise54 min
Jan 10, 2:45 PM CSTTornado WarningFWDWise45 min
Jan 10, 3:05 PM CSTSevere Thunderstorm WarningFWDParker25 min
Jan 10, 3:16 PM CSTFlash Flood WarningFWDCooke6 hr
Jan 10, 3:26 PM CSTSevere Thunderstorm WarningFWDDenton, Parker, Wise64 min
Jan 10, 3:33 PM CSTTornado WarningFWDCooke42 min
Jan 10, 3:48 PM CSTSevere Thunderstorm WarningFWDComanche, Hamilton57 min
Jan 10, 3:58 PM CSTFlash Flood WarningFWDDenton, Wise3 hr
Jan 10, 4:06 PM CSTSevere Thunderstorm WarningFWDHamilton, Lampasas, Mills54 min
Jan 10, 4:11 PM CSTSevere Thunderstorm WarningFWDCooke, Grayson38 min
Jan 10, 4:23 PM CSTTornado WarningFWDEllis, Henderson, Kaufman, Navarro31 min
Jan 10, 4:45 PM CSTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills60 min
Jan 10, 4:53 PM CSTTornado WarningFWDHood14 min
Jan 10, 5:21 PM CSTSevere Thunderstorm WarningFWDBosque, Hill, Johnson54 min
Jan 10, 5:23 PM CSTAreal Flood AdvisoryFWDParker3 hr
Jan 10, 5:35 PM CSTSevere Thunderstorm WarningFWDCoryell, Lampasas55 min
Jan 10, 5:38 PM CSTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton67 min
Jan 10, 5:42 PM CSTTornado WarningFWDJohnson, Tarrant33 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.